Alert archive / Kansas / Wind Advisories in 2013

Wind Advisory 27, NWS Dodge City, KS

October 8, 201320 counties in Kansas

NWS Dodge City, KS issued this wind advisory at Oct 8, 2013, 3:33 PM CDT for 20 counties in Kansas. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Oct 8, 2013, 3:33 PM CDT (20:33 UTC)
Expired
Oct 8, 2013, 7:16 PM CDT
In force
4 hr
Issued by
NWS Dodge City, KS

Counties Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 57 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.6 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2013-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2013-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2681 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

110 
WWUS73 KDDC 082033
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
333 PM CDT TUE OCT 8 2013

...STRONG SOUTHERLY WINDS EXPECTED THROUGH EARLY THIS EVENING...

.A STRONG SURFACE TROUGH CONTINUES TO STRENGTHEN ACROSS THE
WESTERN HIGH PLAINS SETTING UP A TIGHT PRESSURE GRADIENT ACROSS MUCH
OF SOUTHWEST KANSAS. STRONG SOUTHERLY WINDS ARE EXPECTED TO PERSIST
INTO EARLY THIS EVENING AS A RESULT.

KSZ030-031-043>046-061>065-074>078-084>087-090100-
/O.NEW.KDDC.WI.Y.0027.131008T2033Z-131009T0100Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STANTON-GRANT-HASKELL-GRAY-FORD-MORTON-STEVENS-SEWARD-
MEADE-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...JOHNSON CITY...
ULYSSES...SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...
DODGE CITY...BUCKLIN...ELKHART...RICHFIELD...HUGOTON...MOSCOW...
LIBERAL...KISMET...MEADE...FOWLER
333 PM CDT TUE OCT 8 2013 /233 PM MDT TUE OCT 8 2013/

...WIND ADVISORY IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS
EVENING. 

* TIMING...THROUGH EARLY THIS EVENING.

* WINDS...25 TO 35 MPH WITH GUSTS UP TO 45 MPH.

* IMPACTS...AREAS OF REDUCED VISIBILITIES ARE POSSIBLE DUE TO
  BLOWING DUST. DRIVING CAN BE DIFFICULT FOR LARGE PROFILE
  VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

32
1 follow-up statement
442 
WWUS73 KDDC 090016
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
716 PM CDT TUE OCT 8 2013

...VERY STRONG SOUTH WINDS HAVE DECREASED IN INTENSITY...

KSZ030-031-043>046-061>065-074>078-084>087-090130-
/O.CAN.KDDC.WI.Y.0027.000000T0000Z-131009T0100Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STANTON-GRANT-HASKELL-GRAY-FORD-MORTON-STEVENS-SEWARD-
MEADE-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...JOHNSON CITY...
ULYSSES...SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...
DODGE CITY...BUCKLIN...ELKHART...RICHFIELD...HUGOTON...MOSCOW...
LIBERAL...KISMET...MEADE...FOWLER
716 PM CDT TUE OCT 8 2013 /616 PM MDT TUE OCT 8 2013/

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE WIND
ADVISORY. 

THE LOSS OF INSOLATION AT SUNSET HAS RESULTED IN LESS MIXING AND
WEAKER SOUTH WINDS. WINDS WILL STILL BE IN THE 15 TO 25 MPH RANGE
FOR MUCH OF THE NIGHT, HOWEVER.

$$

UMSCHEID

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this wind advisory went out at Oct 8, 3:04 PM CDT, 29 minutes earlier.

Area forecast discussion, Oct 8, 3:04 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
304 PM CDT Tue Oct 8 2013

...Updated for the long term discussion...

.SYNOPSIS...
ISSUED AT 1000 AM CDT TUE OCT 8 2013

Water vapor imagery and 12Z upper air analysis indicate an upper
level ridge of high pressure transitioning eastward out of the
Central Plains. Meanwhile, an upper level trough of low pressure is
digging southeast across the Pacific Northwest. Near the surface, a
prevailing lee side trough of low pressure is strengthening across
eastern Colorado while a much drier air mass remains settled across
western Kansas with surface dewpoints in the mainly in the 30s(F).
Some low level moisture is beginning to advect northward into south
central Kansas with dewpoints in the lower 40s(F).

&&

.SHORT TERM...(This evening through Wednesday)
ISSUED AT 100 PM CDT TUE OCT 8 2013

Short range models indicate the upper level trough of low pressure
in the Pacific Northwest dropping more southward into northern
California and Nevada tonight and further south into southern
California Wednesday, helping set up a southwesterly flow aloft
across the Western High Plains during the period. However, a weak
flow aloft and little moisture in the lower levels will result in
dry conditions persisting through late Wednesday afternoon. Above
normal temperatures will continue tonight and Wednesday as a strong
low level southerly flow persists across western Kansas. Expect lows
only down into the 50s(F) tonight as a result. Lower to mid 80s(F)
are likely once again Wednesday afternoon with little change to the
overall air mass.

.LONG TERM...(Wednesday night through Tuesday)
ISSUED AT 256 PM CDT TUE OCT 8 2013

By late Thursday afternoon, an upper level trough will be
approaching far western Kansas, a cold front will be sweeping down
from Nebraska, and a dry line is likely to form ahead of the cold
front from southwestern Nebraska southward into far western Kansas.
There will be a cold pool aloft moving from Colorado into Kansas
Thursday night, near the axis of the upper trough. Thus, thunderstorms
will likely develop in the convergence zones of the dry line and
cold front. The model guidance on the timing of the front moving
through is after 00z.  Thunderstorm chances will start out in
western Kansas near the Colorado border Thursday after 21z, with
precipitation chances increasing into the likely category by 11/03z,
along a corridor from Dighton to Garden City to Liberal (the
approximate position of the cold front when it overtakes the dry
line.)  A tight surface gradient Thursday afternoon will create
south winds in the 25 mph gusting to 35 mph range.  The front, and
colder air behind the front, will push southeast fairly quickly
late Thursday night.  Showers and thunderstorms should exit the
eastern parts of our forecast area by very early Friday, by at
least 12z in the Stafford/Pratt/Barber county areas. There is a
slight chance there could be a few severe thunderstorms in this
precipitation event Thursday night, but I don't think all the
severe ingredients will line up at the same time.  So, severe
wording will not be included in the precip type at this time, and
will let later shifts decide on the level of severity.

On Friday and Saturday, cool air will be in place, and a warm front
will be moving into south central Kansas from the south.  By Friday
night, there could be just enough moisture convergence along the
front east of highway 83 to generate a few scattered storms.  A
weaker upper trough of low pressure, especially evident at the 700 mb
mid level, will cross through central Kansas.  Our eastern and
northeastern zones from Hays to Kinsley to Medicine Lodge and
eastward will have at least a slight chance for thunderstorms
Saturday.  Yet another upper level trough will pass through Sunday
night, which will bring a chance for showers and thunderstorms to
all but our 2 western tiers of counties.  This through will not
move/exit too fast, and will instead drag northeast to southwest
across western Kansas.  Slight to low chances of precipitation
will exist over most of the forecast area Monday into Tuesday, as
a cold front crosses north to south through western Kansas.  North
winds behind the front could be fairly breezy late Monday into
Monday evening.

Minimum temperatures Thursday morning will be in mid 50s, cool to
the mid 40s to mid 50s Saturday and Sunday mornings behind the
front, but then rise slightly into the mid 50s Monday and Tuesday.
Maximum temperatures Thursday should be relatively warm in the
pre-frontal zone, ranging from near 80F degrees to the lower 80s.
Temperatures will cool down Friday and Saturday behind the front, to
highs in the mid to upper 70s Friday, and lower even more into the
mid 60s to lower 70s both Saturday and Sunday.  Another cold front
will pass through western Kansas Monday night,  bringing high
temperatures downward on Tuesday into the mid 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
ISSUED AT 1200 PM CDT TUE OCT 8 2013

VFR conditions will prevail at all TAF sites through early Wednesday
morning. As for winds, a deep lee side trough of low pressure across
eastern Colorado will continue to influence strong southerly winds
across western Kansas with speeds of 25 to 35kt through early this
evening. The southerly winds will subside somewhat this evening as
the surface trough edges closer to the Kansas border.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  53  83  57  81 /   0   0   0  30
GCK  52  85  57  82 /   0   0   0  30
EHA  53  85  55  81 /   0   0   0  20
LBL  53  85  57  82 /   0   0   0  30
HYS  53  83  57  81 /   0   0   0  20
P28  55  82  57  81 /   0   0   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING until 7 PM CDT /6 PM MDT/ this evening FOR
KSZ043-044-061>063-074>076-084>086.

&&

SYNOPSIS...JJohnson
SHORT TERM...JJohnson
LONG TERM...Burke
AVIATION...JJohnson
Hazardous weather outlook, Oct 8, 2:21 AM CDT, 13 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
221 AM CDT TUE OCT 8 2013

KSZ030-031-043>046-061>066-074>081-084>090-091000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
221 AM CDT TUE OCT 8 2013 /121 AM MDT TUE OCT 8 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING HAS BEEN ISSUED FOR PARTS OF SOUTHWEST KANSAS
THIS AFTERNOON THROUGH EARLY THIS EVENING. SEE THE LATEST FIRE
WEATHER MESSAGE FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BECOME LIKELY FROM LATE THURSDAY AFTERNOON INTO
FRIDAY MORNING. SOME STORMS MAY BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS. SCATTERED THUNDERSTORMS ARE POSSIBLE FROM FRIDAY
NIGHT INTO COLUMBUS DAY, HOWEVER IT IS TOO EARLY TO TELL IF ANY OF
THESE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

Nearby

Wind Advisories in Kansas, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.